Dear AVM Survivors, my brain AVM has been healed in Germany in 2017 following 3 Embolization. I now live in Spain and had a massive seizure yesterday for which I ended up in ER. I have been prescribed Keppra but reluctant to take it due to strong side effects. Before the seizure I could feel pressure at the site of the AVM and think there may be a relation. Does anyone here have experience with embolization and very late seizures?
Sorry to hear, I had one embolization & was also prescribed Kepra. I was on Kepra for only a week due to continues seizures prior to the embolization. After the embolization, I was immediately pulled off Kepra. The side effects of Kepra also did not treat me well at all.
Have you been symptom free all of this time post the embolizations?
I also had a pressure type feeling behind my left eye prior to my hemorrhage.
Thank you for your kind reply, Mike. I have been symptom free since 2017 and only had a vague pressure feeling at the location of my AVM and then the major seizure yesterday. Not keen to take Keppra for the rest of my life of course…
My question now is if it’s possible for an AVM cured by embolization to cause seizures (by scare tissue?) so many years later?
Did they do a CT or a MRI?
They notice any changes?
How’s your blood pressure?
All I can think of -
I don’t know how the medical care is on the other side of the world, not even other facilities here - it’s pretty much the primary reason I stay within a fairly quick reach of Barrow Neurological here in the States
Hi Mike, they did a CT scan (and blood and urin) and didn’t see any signs of a stroke. I insisted on a MRI scan for which I have to wait for at least 3-4 weeks…just checking on this great Forum if epilepsy 6 years after embolization is maybe a current occurrence. Should I even bother with epilepsy meds before doing the MRI:-)
So there are definitely people on here who are on seizure meds and everyone says that Keppra is often not tolerated and there are other seizure meds if you find that you don’t get on with Keppra one way or another. My own pragmatic approach to these things is generally to see how you get on with it (because you’ll only know how you get on with it by trying) and if you really don’t get on with it, then chat further with the doc.
Are there lots of examples of people having seizures post embolisation? No. But there’s one main reason for that and that’s that it is still quite rare for an AVM to be treated by embolisation alone. @mike_az_21 is one of the few I know of (and very few seem to be undertaken in the US) it seems a little more common elsewhere. I think @AlwaysCurious also had embo only, as have I. My embolisation was in April 2017, so I’m about the same distance out as you.
What else can I tell you?
I can tell you that @JD12 had a big seizure a week or two ago, 6 years post radiotherapy (so not embolisation-related but definitely quite a long time post op). I’ll link his recent conversation below. It’s been just as much of a shock to him as to you but he’s started the Keppra and I think getting on with it ok so far. (He might be on a low titration so far).
So I don’t think we have a broad span of colleague patients to share with you but you’re definitely not alone.
Here’s the link: Not a Great Day
Richard just puts it all in much better words - completely agree with what he said
Unfortunate that you have to wait that long for an MRI. . . But, at least the CT didn’t show anything immediate
But, yes - I suppose. A seizure over a half a decade after embolizations is possible. From scar tissue? < I wish I was that neurologically knowledgeable
This is normally the reason given. What I don’t understand is what scar tissue there is associated with an embolisation, unless there’s a bit of necrosis or other impact from closing off the AVM that is irritating the brain enough to drive a seizure. (This is where we need a neurosurgeon or neurologist to tell us why!)
I think also the impact from a bleed can lead on to seizures but you’d expect that to be rather more immediate than 6 years post op.
I’m obviously watching what happens with @Kate9 and @JD12 with personal interest! I can honestly say my life would suddenly be in turmoil if I had a seizure in the next month! I need to get through a couple of months otherwise it would be utter madness. (My wife is currently unable to drive due to her having some health issues, so fingers crossed that I stay clear for the moment!)
But, that long after - isn’t that something
Yet, after what I have gone through & seen on here - when it comes to our bodies, anything is possible
Yeah, it’s interesting.
In the case of gamma knife, I was thinking that we know gamma knife operates over a very long timescale, so maybe for John it just carried on closing stuff off and that has triggered something.
For embolisation, what would be the cause? Again, you’d have to think some sort of change. Scarring? Maybe. A bit of a reduction in the efficacy of the embolisation? A bit of recanalisation? Who knows. This is why a rescan is a good idea: I’m with Kate on that.
Anyway, @Kate9 we will be very interested to know how you get on and what you learn. Please keep us up to date.
Well I know about the surprise you got! There are no certainties with these things, where my AVM was located in the left temporal they were surprised I didn’t seizure when it bleed. It is in the area that is directly related to epilepsy. The bleed left some staining on the remaining portion of the lobe which is visible on scans. The injury of the bleed and then more change with gamma knife likely left me more susceptible to seizure, I believe they refer to it as seizure threshold. I was really tired, really stressed both physically and mentally and had been consuming way too much caffeine so that may have contributed to it.
I have been on Keppra since the day of the seizure, January 4th. I was on 750 mg twice a day for the first week and then 1000mg twice a day since. I am having no adverse side effects at present. I did have some dizziness, light headed for a few days, and fatigue. It was all disappeared, but again I am only just over two weeks in. Hope it helps some! While we are different, embolization vs gamma we have a lot of similarities in having a seizure in excess of 6 years out from treatment. Where was your AVM?
Hi Kate, I have lots of unfortunate experiences with seizures that end up in the ER. Mine are gran mal usually so I don’t remember much, just a vague memory of intense pain and fear. Mine are from the scar tissue left from my craniotomies, so definitely related.
I had a bad time with Keppra. The side effects made me aggressive and angry, maybe cost my marriage. I was finally put on Lamotragine. It’s better for me but none are without negatives. There are other alternatives and it’s worth researching.
On a positive note, I admire your courage to go through 3 embolizations. It sounds like you made a good decision. Over 49 years I’ve realized how little science/doctors know about the brain. I’m grateful we have options.
Please keep us posted. There are people here that have lots of wisdom and care about you. Best wishes, Greg
Same thing happened to me
The only thing that helped me was craniotomy and remove the AVM now my EEG is normal
And I’m good enough that I don’t need medicine but since this is an I exact science I will continue to take small dosage just in case
Also Keppra is generic I switched to Briviact original
Hi Kate, I had a craniotomy for DAVF and was put on Keppra because I had a siezure right after surgery. My side effect from the Keppra was extreme tiredness. My neuro put me on Keppra XR which took the tiredness away. I’m supposed to be on this for two years which will be the end of this month. But, because of the encephlomalacia, some damage in frontal lobe due to surgery, there is a 50% chance I may have another siezure. I’m thinking I will continue, maybe on a lower dose for life because of the 50% chance of another one. As I think someone stated previously, there are other siezure meds. I took other meds but Keppra affected me the least with side effects. I’m sorry I was so wordy here. Maybe try another med.